Lightning, Marion
- When
- August 1, 6:59 PM EST
- Where
- Marion County, Pedro
- Injuries
- 1 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.210, -82.057 (the zone’s center; the record gives no point)
Lightning sparked a fire that destroyed a mobile home. A woman inside the mobile home suffered smoke inhalation and a dog inside perished.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Lightning sparked a fire that destroyed a mobile home. A woman inside the mobile home suffered smoke inhalation and a dog inside perished.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 1:45 PM EST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT FRI AUG 1 2003 CURRENTLY...IN THE UPPER LEVELS...STILL A VERY WK VORT MAX OVER THE AREA TODAY. AMPLIFYING TROF EXTENDS FROM SLOW-MOVING LOW OVER NE MN TO THE GULF COAST NEAR KMOB. DRY AIR EVIDENT IN NW FLOW FILTERING INTO THE SE US PER H2O VAPOR IMAGERY. TUTT CELL STILL OVER S CENTRAL GOMEX. AT THE SFC...HIGH PRES RIDGE HAS WEAKENED A BIT...BUT SHIFTED A BIT FARTHER N. THIS MORNINGS BIG BEND PRECIP STARTED EARLIER... AND WAS THUS WEAKER AS IT SHIFTED ACROSS THE PENINSULA. AS A RESULT...RESIDUAL CLOUDINESS HAS STABILIZED THE ATMOSPHERE OVER MOST OF NE FL...WITH MOST OF CURRENT TSTM ACTIVITY STRETCHING FROM NEAR KSSI TO THE SUWANNEE VALLEY. PUBLIC...ENUF SUN AND INSTABILITY LATE THIS AFTN SHOULD BE ABLE TO GENERATE MORE TSTMS OVER FL ZONES. HOWEVER...WILL KEEP 20-30% EVENING POPS OVER MOST OF NE FL WITH 30-40% POPS OVER GA. SIMILAR SCENARIO ON SAT. ON SUN...LESS DYNAMIC ENERGY OVER THE AREA AS TROF AMPLIFIES A BIT FARTHER W OF ARE. SHOULD SEE MORE SEABREEZE ACTIVITY WITH STORMS FOCUSING ON INLAND AREAS BEFORE SLOWLY SHIFTING BACK TOWARD THE COAST. EXTENDED...MADE FEW CHANGES TO ONGOING PACKAGE. DID NOTICE THAT... ALTHO GFS GRAPHICAL GUIDANCE HAS A FAIRLY WELL-DEFINED FRONT APPROACHING FROM THE NW ON THU AND FRI...THE MOS POPS NEVER INCREASE DURING THAT PERIOD. LOOKING AT THE ENSEMBLE GFS...VERY LITTLE STANDARD DEVIATION FROM EACH RUN. WILL GO NEAR CLIMO THRU THE PERIOD. MARINE...NO HEADLINES AND LITTLE CHANGE. FIRE WX...NO CONCERNS. PRELIMINARY POINT TEMPS/POPS... AMG 71 89 72 89 / 40 50 20 50 SSI 76 87 73 88 / 30 50 30 40 JAX 74 89 72 90 / 20 50 30 40 SGJ 75 87 74 87 / 20 50 30 40 GNV 72 91 72 90 / 20 60 30 50 OCF 72 91 72 91 / 20 60 30 50 JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. CARROLL/CAMP/KERNS
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 130 PM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. THE MOST NUMEROUS STORMS WILL AFFECT SOUTHEAST GEORGIA...ALTHOUGH THUNDERSTORMS MAY RE-DEVELOP ACROSS NORTHEAST FLORIDA LATER IN THE AFTERNOON. THE MAIN CONCERN WITH THUNDERSTORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON AND EVENING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
FLZ040-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 621 PM EDT FRI AUG 1 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID UNTIL 700 PM EDT... AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF LYNNE...MOVING SOUTHWEST AT 15 MPH. IN ADDITION...STRONG THUNDERSTORMS WERE NOTED OVER SUMTER COUNTY MOVING NORTH AT 15 MPH. THESE STORMS WILL MERGE OVER CENTRAL AND SOUTHERN CAMDEN COUNTY THROUGH 700 PM EDT. AREAS AFFECTED INCLUDE...MOSS BLUFF...SILVER SPRINGS SHORES... OCKLAWAHA...SANTOS...WEIRSDALE...SUMMERFIELD AND LAKE WEIR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
FLZ040-012300- SPECIAL WEATHER STATEMENT...CORRECTION... NATIONAL WEATHER SERVICE JACKSONVILLE FL 622 PM EDT FRI AUG 1 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID UNTIL 700 PM EDT... AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF LYNNE...MOVING SOUTHWEST AT 15 MPH. IN ADDITION...STRONG THUNDERSTORMS WERE NOTED OVER SUMTER COUNTY MOVING NORTH AT 15 MPH. THESE STORMS WILL MERGE OVER CENTRAL AND SOUTHERN MARION COUNTY THROUGH 700 PM EDT. AREAS AFFECTED INCLUDE...MOSS BLUFF...SILVER SPRINGS SHORES... OCKLAWAHA...SANTOS...WEIRSDALE...SUMMERFIELD AND LAKE WEIR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
FLZ040-012345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 704 PM EDT FRI AUG 1 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 745 PM... AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHEAST OF MOSS BLUFF...OR ABOUT 5 MILES NORTH OF EMERALDA...MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JUNIPER SPRINGS THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DEESE
FLZ037-020030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 748 PM EDT FRI AUG 1 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN PUTNAM COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 830 PM... AT 748 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF JOHNSON... OR ABOUT 5 MILES SOUTHEAST OF MELROSE...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JOHNSON...MANNVILLE...INTERLACHEN...FLORAHOME AND CARRAWAY THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DEESE
FLZ032-020030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 753 PM EDT FRI AUG 1 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 830 PM... AT 753 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF KINGSLEY...OR ABOUT 18 MILES NORTHEAST OF MELROSE...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGSLEY...MIDDLEBURG...PENNEY FARMS AND ASBURY LAKE THROUGH 830 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. DEESE
FLZ040-020045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 755 PM EDT FRI AUG 1 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 830 PM... AT 755 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF SANTOS...OR ABOUT 5 MILES SOUTH OF OCALA...MOVING NORTH AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SANTOS...BELLEVIEW...OCALA...ANTHONY...BURBANK...SPARR AND FORT MCCOY THROUGH 845 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. DEESE
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370378.